Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, July 8, 2007

July 8, 2007 · NWS GRB · 8 events in 4 counties and zones

A cold front that moved into a hot and humid airmass produced thunderstorms. Some of these storms produced large hail and damaging winds that downed trees and power lines as they moved across northern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front that moved into a hot and humid airmass produced thunderstorms. Some of these storms produced large hail and damaging winds that downed trees and power lines as they moved across northern Wisconsin. The high winds also did severe damage to a store in the town of Woodboro (Oneida Co.). The storms knocked out power to approximately 5,000 customers in Rhinelander (Oneida Co.), 800 in Tomahawk (Lincoln Co.) and 1,000 in Minocqua (Oneida Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 8, 1:34 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 8, 1:34 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
234 PM CDT SUN JUL 8 2007

.SHORT TERM...TONIGHT AND MONDAY. MAIN FORECAST CHALLENGE CENTERS
ON CONVECTION POTENTIAL AS WELL AS SEVERE POTENTIAL THIS AFTERNOON
INTO THIS EVENING AS CDFNT DROPS SOUTH OVER THE STATE. WAA PCPN ON
LLJ PRODUCED CONVECTION OVER NORTHEAST WI AND THE UP THIS AM. THIS
BETTER LIFT HAS SHIFTED NORTHEAST OF THE REGION LEAVING MUCH OF
THE FORECAST AREA IN A CAPPED AND VERY UNSTABLE AIRMASS EARLY THIS
AFTERNOON.  VARIOUS MODIFIED SOUNDINGS INDICATE CAPES OF 3000 TO
4000 J/KG ALONG WITH SOME DECENT SHEAR FOR THE AFTERNOON AND
EVENING.  MEANWHILE A S/W WORKING INTO WRN MINNESOTA EARLY THIS
AFTERNOON IS WORKING ON THE NRN RIM OF THE CAP NEAR MSP...AND
PRODUCING DAMAGING WINDS AND LARGE HAIL. DEWPOINTS IN THIS REGION
POOLING ALONG THE FRONT AND EXPECT CONTINUED DEVELOPMENT THIS
AFTERNOON. WILL TIME TSRA ARRIVAL TIME NEAR FROPA TIME WHICH
WOULD INDICATE AROUND 00Z FOR THE GRB AND OSH VCNTYS. WATCH HAS
BEEN ISSUED FOR NRN AND PARTS OF CENTRAL WI.

WILL END PCPN THIS EVENING OVER NRN WI AND LATE TNT OVER EC WI AS
THE FRONT DROPS SOUTH.  WILL CONTINUE THE DRY FCST FOR MONDAY AS
H8 RIDGE BUILDS IN...BUT DO NOTE PERSISTENT HIGHER DEWPOINTS OVER
PARTS OF EC WI FOR MONDAY. COULD BE ENOUGH INSTABILITY FOR MONDAY
AFTERNOON CONVECTION IF DEWPOINTS LINGER...BUT INTIIAL FCST
CONCERN WAS TODAY INTO TONIGHT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...MAIN FCST CONCERNS INCLUDE
THREAT OF SVR TSTMS TUES AFT/EVG...THEN PCPN TRENDS AND TEMPS FOR
THE REST OF THE PERIOD.

MODELS HAVE TRENDED FASTER WITH THE SYSTEM EARLY IN THE WORK WEEK...SO
HAVE MADE SOME SIGNIFICANT ADJUSTMENTS TO PCPN TRENDS. HAVE ADDED
A CHC OF SHRA/TSRA FOR C/EC WI MONDAY NGT...AS A WARM FRONT OVER
SOUTHERN WI SHIFTS SLOWLY NORTH. HAVE ALSO SPED UP THE TIMING AND
INCREASED POPS FOR TUES AFT/EVG...AS A STG COLD FRONT MOVE THROUGH
THE RGN. INSTABILITY AND SHEAR PARAMETERS ARE FAVORABLE FOR SVR
TSTMS...AND SPC HAS ALREADY PLACED US IN THE DAY 3 SLGT RISK...
WHICH LOOKS GOOD. GIVEN THE FASTER FRONTAL MOVMT...HAVE REMOVED POPS
FROM THE FCST AFTER MIDNIGHT TUES NGT. SOME LGT WRAP-AROUND SHOWERS
MAY IMPACT FAR N WI LATE TUES NGT/WED...BUT HAVE OPTED TO KEEP THE
FCST DRY ATTM.

ASIDE FROM A CHC OF SHRA/TSRA WITH A COUPLE COLD FRONTS ON
THURSDAY AND SUNDAY...THE REST OF THE EXTENDED FCST IS DRY.

TEMPS WILL START OUT WARM ON TUESDAY...THEN FALL BELOW NORMAL FOR THE
MID-LATE PART OF THE WORK WEEK. EXPECT A WARMING TREND OVER THE WEEKEND
AS SW WINDS INCREASE AHEAD OF THE NEXT COLD FRONT.
&&

.AVIATION...ISOLD TO SCATTERED TSRA EXPECTED FROM...AUW TO DLH
BETWEEN 19Z AND 02Z...OSH AND AUW BETWEEN 21Z AND 04Z...AND MKX
TO AUW AFTER 04Z. MVFR CIGS AND VSBYS WITH THE TSRAS/S ALONG WITH
A FEW STORMS CONTAINING LARGE HAIL AND WIND GUSTS TO 70 MPH.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/KIECKBUSCH
Hazardous weather outlook, Jul 8, 2:15 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT SUN JUL 8 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
315 PM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND NEAR A COLD
FRONT DROPPING INTO NORTHWEST WISCONSIN THIS AFTERNOON.  STORMS WILL
CONTINUE TO SPREAD SOUTHWARD AS THE FRONT DROPS INTO CENTRAL WISCONSIN
THIS EVENING.  SINCE THE AIR MASS IS VERY UNSTABLE...SCATTERED SEVERE
STORMS CAN BE EXPECTED.  LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREATS.  STORMS WILL COME TO AN END LATER THIS EVENING OVER NORTHERN
WISCONSIN AS THE FRONT MOVES SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH NEXT SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN MONDAY NIGHT...AND ACROSS THE REST OF THE FORECAST AREA ON
TUESDAY AND TUESDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL TUESDAY AFTERNOON AND
EVENING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON THURSDAY AND SUNDAY...
BUT NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR THE REST OF THE AFTERNOON AND INTO
THIS EVENING.

LMZ521-522-541>543-564-091100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
315 PM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THIS EVENING.  A FEW OF THE STORMS MAY BE SEVERE WITH
STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH NEXT SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF STURGEON BAY MONDAY NIGHT...
AND ACROSS THE ENTIRE MARINE FORECAST AREA ON TUESDAY AND TUESDAY
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL TUESDAY AFTERNOON AND EVENING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON THURSDAY...BUT NO SEVERE
WEATHER IS EXPECTED.

TH/TSK
WEATHER.GOV/GREENBAY

The radar

The Marquette radar (KMQT), 187 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 8, 3:28 PM CST
Where
Oneida County, 2 mi S of Hazelhurst
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.771, -89.720

Trees near Highway 51 were blown down by straight-line thunderstorm winds.

Thunderstorm Wind, Oneida

When
July 8, 3:30 PM CST
Where
Oneida County, 8 mi W of Woodboro
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
45.600, -89.715

Straight-line thunderstorm winds downed trees on CR-L near the Lincoln County line and damaged a store in the township of Woodboro. Time of event is approximate.

Hail, Forest

When
July 8, 3:45 PM CST
Where
Forest County, 4 mi N of Argonne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.728, -88.880

Thunderstorm Wind, Oneida

When
July 8, 4:05 PM CST
Where
Oneida County, 4 mi ESE of Rhinelander to 7 mi NE of Rhinelander
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.608, -89.344

Straight-line winds from thunderstorms downed and uprooted many trees across the county.

Hail, Forest

When
July 8, 4:10 PM CST
Where
Forest County, 4 mi N of Argonne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.728, -88.880

Thunderstorm Wind, Forest

When
July 8, 4:50 PM CST
Where
Forest County, 9 mi N of Laona
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.700, -88.680

Thunderstorm downburst winds snapped 15 to 20 trees across the county.

Thunderstorm Wind, Lincoln

When
July 8, 4:53 PM CST to 4:57 PM CST
Where
Lincoln County, Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.180, -89.680

Straight-line thunderstorm winds, estimated at 50 to 60 mph across the southern part of the county, snapped a 16 inch diameter pine tree 2 feet above the ground.

Thunderstorm Wind, Marinette

When
July 8, 5:26 PM CST
Where
Marinette County, 3 mi E of Dunbar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.650, -88.118

Trees were blown onto power lines by straight-line thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48079, 48080, 48077, 48083, 48078, 48085, 48086, 48088.